Hail, Westmoreland
- When
- May 18, 12:51 PM EST
- Where
- Westmoreland County, 0.53 mi E of Greensburg
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.300, -79.540
Scattered severe thunderstorms developed in the afternoon in an area of instability and converegence as an upper level low meandered north and westward from the Appalachians.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered severe thunderstorms developed in the afternoon in an area of instability and converegence as an upper level low meandered north and westward from the Appalachians.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 18, 11:17 AM EST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1217 PM EDT WED MAY 18 2011
.SYNOPSIS...
EXPECT COOL, SHOWERY CONDITIONS TO CONTINUE INTO FRIDAY AS THE UPPER
LEVEL LOW PRESSURE CENTER, CONTINUES TO LINGER OVER THE AREA. THERE
MAY BE STRONG THUNDERSTORMS THIS AFTERNOON. EXPECT A DRY BREAK AND
WARM UP SATURDAY ONCE THE UPPER LOW EXITS EAST TO NEW JERSEY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAVE EXPANDED THE FLOOD WATCH TO INCLUDE ADDITIONAL COUNTIES IN
WESTERN PA AND THE NORTHERN WV PANHANDLE AS SHOWERS AND
THUNDERSTORMS ARE BEGINNING TO INCREASE IN COVERAGE OVER AREAS
ALREADY WELL SATURATED WITH RAINFALL FROM THE LAST WEEK. THE
FLOOD WATCH CONTINUES THROUGH MIDNIGHT TONIGHT. PREVIOUS
DISCUSSION FOLLOWS...
HAVE CONTINUED FORECAST OF SHOWERS THIS AFTERNOON, WITH SOME
ADJUSTMENTS TO HOURLY COVERAGES FROM RECENT RADAR AND HI-RES MODEL
TRENDS.
THERE CONTINUES TO BE A POTENTIAL FOR STRONG THUNDERSTORMS TO
DEVELOP DUE TO THE DEEP INSTABILITY RELATED TO THE UPPER LOW AND
ITS COLD TEMPERATURES ALOFT. RECENT HI-RES MODEL OUTPUT SHOWS
THUNDERSTORMS DEVELOPING OVER SOUTHWESTERN PENNSYLVANIA EARLY THIS
AFTERNOON, WHICH COULD INVOLVE THE RADAR-DEPICTED SHOWERS SHOWN
NEAR THE PA MOUNTAINS THIS MORNING.
RUC AND SREF MODELS SHOW DECENT VERTICAL SHEAR WITH DEVELOPING
STORMS/ EFFECTIVE BULK SHEAR OVER 30 KTS/ WHICH CAN INDUCE GUSTY
WIND AND HAIL, BESIDES HEAVY RAIN. LOCATIONS GETTING RAIN AMOUNTS
OVER 1.3 INCHES MAY HAVE FLOODING DEVELOP. SO HAVE MAINTAINED THE
FLOOD WATCH FOR THE PA-WV-MD MOUNTAINS.
LITTLE CHANGE IN TEMPERATURE FORECAST.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
BLEND OF SREF, NAEFS, AND ECMWF MODEL OUTPUT SHOW THE COLD UPPER LOW
MOVING NORTHWARD INTO EASTERN OHIO AND SOUTHWESTERN PENNSYLVANIA
THURSDAY, AND THEN SLOWLY EXITING EAST PAST THE MOUNTAINS FRIDAY.
CONTINUED TO HAVE FORECASTED A CHANCE OF MAINLY AFTERNOON AND
EVENING INSTABILITY SHOWERS THURSDAY AND FRIDAY, BUT THEN FINALLY A
DRY BREAK SATURDAY.
FORECASTED DAYTIME HIGH TEMPERATURES, USING A BLEND OF RECENT GFS
AND NAM MOS, TO REMAIN AS MUCH AS 10 DEGREES COLDER THAN NORMAL
THURSDAY, THEN MODERATE TO SEASONABLE LEVELS FRIDAY, AND WARM TO
PERHAPS AS MUCH AS 5 DEGREES WARMER THAN NORMAL SATURDAY. MORNING
LOWS WILL CONTINUE TO BE NEAR NORMAL.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
WARMING TREND IS STILL INDICATED FOR THE LONG TERM PERIOD AS
PERSISTENT AS UPPER LOW WILL HAVE EXITED EAST AND REPLACED BY A
RIDGE, TO SOUTHWEST FLOW PATTERN OVER THE UPPER OHIO VALLEY BY MID
WEEK.
HAVE THUS PERSISTED WITH TEMPERATURE FORECAST ABOUT 5 DEGREES
ABOVE NORMAL TO ACCOMPANY NEAR CLIMO PRECIP PROBABILITIES WHICH
WILL BE SHORTWAVE AND DIURNALLY DEPENDENT.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
RETROGRADING UPR LOW WITH SFC TROF ALONG A MGW TO ZZV LINE CONTD TO
SUPPORT IFR CEILINGS OVER AREAS W AND SOUTH OF THAT LINE INTO LATE
MRNG. OTHERWISE, SHRA WITH MVFR OVR AREAS NORTH OF PIT WERE ON THE
WANE AS SHORTWAVE IN SOUTHEASTERLY FLOW EXITED.
VFR POTENTIAL TODAY IS EXPECTED TO BE BRIEF AS SC WITH SCT TO NMRS
SHRA/TSRA REFORM IN THE LOW CONVECTIVE TEMPERATURE ENVIRONMENT OVR
THE REGION. IFR CAN BE EXPECTED AGAIN TNGT WITH ST AND BR.
THE UPR LOW WILL CONTINUE TO MEANDER OVER THE ERN U.S. FOR THE
REMAINDER OF THE WEEK. HENCE, REDUCED CONDITIONS WITH PERIODIC
RA MAY AGAIN BE ANTICIPATED THROUGH THURSDAY. GRADUAL IMPROVEMENT
IS EXPECTED FRIDAY INTO SATURDAY AS THE SYSTEM IS PROGGED TO MOVE
FURTHER TOWARD THE ATLANTIC COAST.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MDZ001.
OH...NONE.
PA...FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR PAZ021-029-031-
073>076.
WV...FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ002>004-012-
021>023-041.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1233 PM EDT WED MAY 18 2011 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020-022-023- WVZ001-191645- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ARMSTRONG-INDIANA- HANCOCK- 1233 PM EDT WED MAY 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ021-029-031-073>076-WVZ002>004-012-021>023-041-191645- GARRETT-ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- PRESTON-TUCKER- 1233 PM EDT WED MAY 18 2011 ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND A FEW MAY REACH SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
132 PM EDT WED MAY 18 2011
PAZ007-013-014-181815-
BUTLER PA-LAWRENCE PA-MERCER PA-
132 PM EDT WED MAY 18 2011
...HEAVY RAIN...
THUNDERSTORMS WITH HEAVY RAIN TO MOVE THROUGH THE FOLLOWING
COUNTIES...
BUTLER...MERCER AND LAWRENCE...
AT 127 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 3
MILES NORTHWEST OF ELLWOOD CITY TO 5 MILES NORTH OF ZELIENOPLE TO 6
MILES SOUTH OF BUTLER...MOVING NORTH AT 15 MPH.
THESE THUNDERSTORMS CAN PRODUCE HEAVY RAIN THAT MAY CAUSE PONDED
WATER ON ROADS AND IN LOW LYING AREAS. VISIBILITY CAN BE REDUCED.
PEA SIZED HAIL IS ALSO POSSIBLE WITH THESE STORMS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
ZELIENOPLE... ELLWOOD CITY... BUTLER...
MCCONNELLS MILL... MORAINE STATE PARK... NEW CASTLE...
HARLANSBURG... SLIPPERY ROCK... NEW WILMINGTON...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND
SOUTHWESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
&&
LAT...LON 4118 8018 4105 7988 4066 7979 4079 8009
4080 8016 4086 8016 4086 8044 4121 8052PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
135 PM EDT WED MAY 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM HAIL FAIRMONT 39.48N 80.14W
05/18/2011 E0.75 INCH MARION WV TRAINED SPOTTER
&&
EVENT NUMBER PBZ1100743
RSMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
137 PM EDT WED MAY 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM HAIL FAIRMONT 39.48N 80.14W
05/18/2011 E0.88 INCH MARION WV TRAINED SPOTTER
&&
EVENT NUMBER PBZ1100744
RSMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 PM EDT WED MAY 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL FAIRMONT 39.48N 80.14W
05/18/2011 E1.00 INCH MARION WV TRAINED SPOTTER
&&
EVENT NUMBER PBZ1100745
RSMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
151 PM EDT WED MAY 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL RIVESVILLE 39.53N 80.12W
05/18/2011 E0.88 INCH MARION WV PUBLIC
&&
EVENT NUMBER PBZ1100746
RSMITHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 151 PM EDT WED MAY 18 2011 PAZ014-021-022-073-181845- ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-WESTMORELAND PA- 151 PM EDT WED MAY 18 2011 ...STRONG THUNDERSTORMS WITH HAIL... STRONG THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...ARMSTRONG...ALLEGHENY...WESTMORELAND AND BUTLER... AT 146 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS OVER GREENSBURG...MOVING NORTHWEST AT 45 MPH. THESE STORMS ARE CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND GUSTY WINDS TO 45 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... GREENSBURG... JEANNETTE... DELMONT... IRWIN... MURRYSVILLE... MONROEVILLE... TURTLE CREEK... PLUM... WILKINSBURG... SPRINGDALE... PENN HILLS... NEW KENSINGTON... KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA. && LAT...LON 4048 8006 4070 7973 4033 7940 4020 7956 34
The Pittsburgh radar (KPBZ), 63 km away, was scanning. The volume nearest the first event began at 17:51 UTC.
2 hail, 1 flood. Local standard time, as filed.
Emergency management reports that Route 40 is closed in Donegal Township due to flooding. .
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317279, 317280, 317277.